Hail, Dane
- When
- May 11, 12:36 PM CST
- Where
- Dane County, 1 mi E of Downtown Madison
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.070, -89.400
Strong to severe thunderstorms developed as lift associated with a 500 mb short wave moved into southern Wisconsin. The short wave eroded a cap on a moist and unstable air mass, with mixed-layer CAPE values of 2,000 to 3,000 J/KG, and enough deep-layer shear for sustained updrafts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Strong to severe thunderstorms developed as lift associated with a 500 mb short wave moved into southern Wisconsin. The short wave eroded a cap on a moist and unstable air mass, with mixed-layer CAPE values of 2,000 to 3,000 J/KG, and enough deep-layer shear for sustained updrafts. There were numerous reports of large hail in the 1 to 2 inch range with the severe thunderstorms, with 4-inch hail reported in Jefferson County. While no specific damage reports were made to officials, the Jefferson County Emergency Management Director stated some properties might have received damage from the large hail, such as dents to vehicles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 11, 2:08 AM CST, 10 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 308 AM CDT WED MAY 11 2011 .TODAY AND TONIGHT...FORECAST CONFIDENCE MEDIUM. NICE...QUIET AND MILD THROUGH MOST OF THE MORNING. FOCUS IS ON STRUNG OUT SHORT WAVE ENERGY STRETCHING FROM ERN KS AND OK EARLY THIS MORNING. THIS LIFTS NORTHEAST INTO THE AREA...MAINLY FOR THE AFTERNOON AND EVENING HOURS. MLCAPES THIS AFTERNOON SHOULD BE IN THE RANGE OF 2000-3000 J/KG WITH THE CAP WEAKENING...BUT DEEP LAYER SHEAR IS ON THE WEAKER SIDE OF 20 TO 30 KNOTS. TOSS IN THE LINGERING WARM FRONT ACROSS THE FORECAST AREA AND TRIPLE POINT JUST UPSTREAM...STRENGTHENED BY OUTFLOW MOVING SOUTH FROM THE STORMS EARLIER ACROSS FAR NORTHWEST WISCONSIN...AND IT APPEARS SHOWERS AND STORMS WILL BE LIKELY FROM EARLY AFTERNOON INTO THE EVENING. SUBSIDENCE IN THE WAKE OF THE STORMS AND EXITING SHORT WAVE SHOULD BRING A WEAKER CHANCE FOR STORMS AFTER MIDNIGHT TONIGHT. SEVERE WEATHER IN THE FORM OF LARGE HAIL AND DAMAGING WIND CAN/T BE RULED OUT...BUT IT WON/T BE THE RULE. TEMPS STILL WARM TODAY...BUT LOWER THAN YESTERDAY WITH COOLER 925MB TEMPS ADVECTING IN ALONG WITH MORE CLOUDS. MORE OF A SOUTHERLY COMPONENT TO THE WINDS OVER THE ERN FORECAST AREA SHOULD ALLOW THE LAKE ZONES TO WARM A BIT MORE THAN YESTERDAY...THOUGH STILL COOLER THAN INLAND AREAS. THURSDAY- CONFIDENCE...MEDIUM MAIN 500 MILLIBAR LOW CENTER WILL SLOWLY PLOD THROUGH KANSAS. A SHORTWAVE WILL RIDE NORTHEAST TOWARDS SOUTHERN WI. THE TIMING OF THIS FEATURE IS MAINLY DURING THE AFTERNOON THOUGH THE CANADIAN MODEL SUGGESTS THIS WAVE TRIGGERS CONVECTION DURING THE MORNING. BUFKIT SOUNDINGS SHOW A TALLER AND SKINNIER LOOK TO CAPE PROFILES WITH UNIDIRECTIONAL SHEAR PROFILE. MBE VELOCITY UNDER 10 KNOTS...AND CORFIDI VECTORS SHOWING A SLIGHT RIDGE OR UNDER 10 KNOTS REGIME THROUGH 00Z FRIDAY. SURFACE/850 TROUGH APPROACHES DURING THE AFTERNOON AND INTO THE EVENING FOR ADDITIONAL LIFT IN THE LOW LEVELS IN ADDITION TO THE MID LEVEL SHORTWAVE. FOR NOW LIKE THE GOING CHANCY POPS WITH HIGHER POPS FOR THE AFTERNOON. MID LEVEL LAPSE RATES 7.0C OR BETTER IN THE MORNING WITH LESS FAVORABLE LR DURING THE AFTERNOON. 850 DEW POINTS 10C OR BETTER SO MAY SEE SOME DECENT RAINFALL WITH SLOW MOVERS. FRIDAY- CONFIDENCE...MEDIUM UPPER LOW STILL WELL TO OUR SOUTH IN MISSOURI WHILE NEW UPPER LOW WRAPS INTO MINNESOTA FROM THE NORTH. THIS LEAVES OUR AREA BETWEEN THESE TWO SYSTEMS WITH AN LARGE SCALE TROUGH AXIS STILL TO OUR WEST WITH MORE WEAK WAVES PEELING OFF THE LOW TO THE SOUTH AND HEADING NORTH INTO THE CWA. IN THE LOW LEVELS HOWEVER...THE SURFACE/850 TROUGHS WILL SHIFT TO THE SOUTHEAST WITH 850 WINDS BECOMING MORE NORTHERLY OR NORTHEAST. DEEPEST MOISTURE WILL SHIFT AWAY AS WELL. SOUNDINGS SHOWING LITTLE TO NO CAPE...BUT WILL LEAVE SOME THUNDER IN THE MORNING IN THE SOUTHEAST. SATURDAY AND SUNDAY- CONFIDENCE...MEDIUM 12Z ECMWF SOLUTION HAD PAINTED A MUCH MORE OPTIMISTIC SOLUTION FOR THE WEEKEND HOWEVER THE 00Z ECMWF HAS TRENDED MORE TOWARDS THE GLOOMIER LOOK THE GFS AND CANADIAN...SO WILL LEAN TOWARDS THE WETTER LOOK OF THE CONSENSUS POPS. MONDAY AND TUESDAY- CONFIDENCE...LOW TO MEDIUM HIGH PRESSURE WILL EXERT CONTROL HOWEVER WILL HAVE TO MONITOR THE TRENDS OF THE 00Z ECMWF WHICH RETROGRADES INFLUENCE OF THE UPPER LOW NORTHWEST INTO THE AREA LATER TUESDAY AND BEYOND. WON'T JUMP ON THIS DEVELOPMENT JUST YET. && .AVIATION...LOOKING AT GENERALLY VFR CONDITIONS ACROSS THE AREA THROUGH THE FORECAST PERIOD. THE EXCEPTION WILL BE LOCAL MVFR CIGS/VSBYS IN/NEAR ANY THUNDERSTORMS THAT DEVELOP. ALSO...CAUTION ADVISED ON UNCERTAINTY OF FOG NEAR THE LAKE. ALTHOUGH IT APPEARS DEWPOINTS AND THE DEWPOINT SPREAD OVER THE LAKE WILL BE SUFFICIENT TO KEEP ANY SIGNIFICANT FOG FROM DEVELOPING AND ADVECTING INLAND...CONFIDENCE IS NOT HIGH. THERE IS A CHANCE SOME HIGHER DEWPOINTS COULD SNEAK IN AND CAUSE SOME DENSE FOG TO FORM OVER THE LAKE AND SPREAD INTO THE KMKE/KENW TAF SITES. HAVE OPTED TO LEAVE THIS MENTION OUT AT THIS TIME. && .MARINE...HAVE DECIDED TO PULL BACK ON THE DENSE FOG AT THIS POINT...AS LOWER DEWPOINTS AND THE HIGHER DEWPOINT SPREAD WORKING IN FROM THE EAST LOOK TO REMAIN SUFFICIENT TO KEEP THE DENSE FOG FROM FORMING. HOWEVER...THIS NEEDS TO BE WATCHED CLOSELY AS THE POTENTIAL STILL EXISTS THAT SOME HIGHER DEWPOINTS COULD WORK IN AND CREATE THE DENSE FOG. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && SHORT/LONG TERM...COLLAR TODAY/TONIGHT/AVIATION/MARINE...DAVIS
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1025 AM CDT WED MAY 11 2011 WIZ046-047-051-052-056>060-062>072-120845- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 1025 AM CDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING...DIMINISHING AFTER MIDNIGHT. SOME STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WIND...AND THERE IS AN INCREASED RISK FOR TORNADOES AS WELL. ISOLATED FLASH FLOODING IS ALSO POSSIBLE DUE TO THE ELEVATED MOISTURE LEVELS IN THE ATMOSPHERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SIMILAR WEATHER CONDITIONS ARE EXPECTED ON THURSDAY...WITH THUNDERSTORMS LIKELY DURING THE AFTERNOON AND EVENING...THEN DIMINISHING LATE. A FEW STORMS MAY PRODUCE LARGE HAIL...DAMAGING WIND AND FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND THURSDAY AFTERNOON AND NIGHT. LMZ643>646-120845- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 1025 AM CDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING...DIMINISHING AFTER MIDNIGHT. A FEW STORMS MAY PRODUCE LARGE HAIL AND STRONG WINDS. PATCHY DENSE FOG IS ALSO POSSIBLE DUE TO MOIST AIR FLOWING OVER THE COLD WATERS OF LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SIMILAR WEATHER CONDITIONS ARE EXPECTED ON THURSDAY...WITH THUNDERSTORMS LIKELY DURING THE AFTERNOON AND EVENING...THEN DIMINISHING LATE. A FEW STORMS MAY PRODUCE LARGE HAIL AND STRONG WINDS. PATCHY DENSE FOG WILL CONTINUE THROUGH THURSDAY. A SMALL CRAFT ADVISORY MAY BE SUNDAY THROUGH MONDAY AS BRISK NORTHEAST WINDS DEVELOP. MRC WWW.WEATHER.GOV/MKX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1249 PM CDT WED MAY 11 2011 WIZ056-057-063-111815- COLUMBIA-DANE-SAUK- 1249 PM CDT WED MAY 11 2011 ...STRONG THUNDERSTORMS MOVING INTO SOUTHWEST COLUMBIA COUNTY AND NORTHERN DANE COUNTY... AT 1244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR SAUK CITY...MOVING NORTHEAST AT 15 MPH. ONE HALF INCH DIAMETER HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DANE... OKEE... HARMONY GROVE... LODI... LAKE WISCONSIN... ARLINGTON... MERRIMAC... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MRC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1256 PM CDT WED MAY 11 2011 WIZ057-063-111830- COLUMBIA-DANE- 1256 PM CDT WED MAY 11 2011 ...STRONG THUNDERSTORM MOVING INTO MADISON... AT 1252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MIDDLETON...MOVING NORTHEAST AT 20 MPH. PENNY SIZE HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... WAUNAKEE AND MAPLE BLUFF BY 115 PM CDT... MADISON TRUAX AIRPORT BY 125 PM CDT... WINDSOR AND DE FOREST BY 130 PM CDT... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MRC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1258 PM CDT WED MAY 11 2011 WIZ063-111830- DANE- 1258 PM CDT WED MAY 11 2011 ...STRONG THUNDERSTORM MOVING INTO CENTRAL DANE COUNTY... AT 1256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR VERONA...MOVING NORTHEAST AT 15 MPH. PENNY SIZE HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... FITCHBURG BY 105 PM CDT... SHOREWOOD HILLS BY 120 PM CDT... 6 MILES NORTHWEST OF MCFARLAND BY 125 PM CDT... MADISON CAPITOL SQUARE AND MAPLE BLUFF BY 130 PM CDT... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MRC
The Milwaukee radar (KMKX), 70 km away, was scanning. The volume nearest the first event began at 18:36 UTC.
26 hail. Local standard time, as filed.
Report from the public of baseball-sized hail that broke windows on homes and vehicles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315409, 315410, 315412, 315413, 315415, 315417, 315419, 315425, 315420, 315424, 315426, 315427, 315428, 315516, 315517, 315520, 315521, 315522, 315519, 315526, 315523, 315532, 315533, 315534, 315535, 315429.